Flashcards in CH 9 BIPOLAR MEDS Deck (63)
Bi polar disorders are primarily managed by what type of drugs?
Bipolar disorders are primarily managed by mood stabilizing meds such as lithium carbonate ( lithane, eskalith, lithotabs)
What are other medications used to treat bipolar disorders?
medications such as.......
Valproic acid ( depakote)
Carbamazepine ( tegretol, esquetro)
Lamotrigine ( lamictal)
What are atypical antipsychotics useful for?
They can be useful in early treatment to promote sleep and to decrease anxiety & agitation. These meds also demonstrate mood stabilizing properties.
What can the anxiolytic meds clonazepam( Klonopin) & lorazepam( Ativan) be useful for?
They can be useful in treating acute mania and managing the psychomotor agitation often seen in mania.
What are antidepressants good for?
Medications such as bupropion ( Wellbutrin) and sertraline ( Zoloft) can be useful during the depressive phase. These meds are typically prescribed in combination with a mood stabilizer to prevent rebound mania.
What is the prototype drug of MOOD STABILIZERS?
What is the expected pharmacological action of lithium?
Lithium produces neurochemical changes in the brain, including serotonin receptor blockade.m
There is evidence that the use of lithium can show a decrease in neuronal atrophy and / or an increase in neuronal growth.
What is the therapeutic use of lithium?
Lithium is used in the treatment of bipolar disorders. Lithium controls episodes of acute mania, helps prevent the return of mania or depression, and decreases the incidence of suicide.
What are other uses of lithium?
Alcohol use disorder
What are some side/ adverse effects of lithium?
GI distress ( nausea, diarrhea, abdominal pain)
Fine hand tremors that can interfere with purposeful motor skills and can be exasperated by factors such as stress and caffeine.
Polyuria, mild thirst, wt gain,
Renal toxicity, goiter and hypothyroidism w/ long term tx
Bradydysrhythmia,hypotension and electrolyte imbalances.
For a pt. experiencing GI distress from lithium what would be a nursing intervention?
GI distress would be manifested as nausea, diarrhea, & abdominal pain.
Advise clients that effects are usually transient, advise to administer med with meals or milk.
What would be a nursing intervention for a pt. experiencing fine hand tremors as a result of lithium?
Administer beta- adrenergic blocking agents such as propranolol (Inderal)
Adjust to lowest possible dosage , give in divided doses, or use long acting formulations.
Advise clients to report a increase in tremors.
For a pt. experiencing polyuria, mild thirst as a side effect of lithium, what is a nursing intervention?
Use a potassium sparing diuretic such as spironolactone ( Aldactone)
Instruct clients to maintain adequate fluid intake by consuming at least 2,000 - 3,000 ml. Of fluid from beverages and food sources.
For a pt. experiencing renal toxicity as a result of lithium what would be the recommended nursing intervention?
Monitor the clients I&O
adjust dosage and keep dose low
Assess baseline kidney function and monitor periodically
What effect can occur with long term tx of lithium?
Goiter and hypothyroidism can occur with long term tx
For the diagnosis of goiter and hypothyroidism, what are recommended nursing interventions?
Obtain the clients baseline T3, T4 and TSH levels prior to,starting tx, and then annually.
Advise clients to monitor for manifestations of hypothyroidism such as cold, dry skin, decreased HR, and wt. gain
Administer levothyroxine (Synthroid) to manage hypothyroid effects
For a pt. experiencing brady dysrhythmias, hypotension and electrolyte
Imbalances, what is the recommended nursing intervention?
Encourage clients to maintain adequate fluid intake.
What are the lab ranges for lithium toxicities?
Less than 1.5 mEq/L.....early indication
1.5 -2.0 mEq/L..............advanced indication
2.0 - 2.5 mEq/L.............severe toxicity
Greater than 2.5 mEq/L.......severe severe toxicity
What are the signs and symptoms for a early indication of lithium toxicity with lab values below 1.5.
Diarrhea, nausea, vomiting, thirst polyuria, muscle weakness, fine hand tremor, slurred speech.
What are the signs and symptoms of advanced indications of lithium toxicity with lab values from 1.5 -2.0?
Ongoing gastrointestinal distress, including nausea, vomiting, and diarrhea.
Mental confusion, poor coordination coarse tremors.
What are signs and symptoms of severe toxicity due to lithium with lab values from 2.0-2.5?
Extreme polyuria of dilute urine, tinnitus, blurred vision, ataxia, seizures, severe hypotension leading to coma and possibly death from respiratory complications.
What are signs and symptoms of severe severe lithium toxicity?
Rapid progression of symptoms leading to coma and death
What are nursing interventions for a client with early indications of lithium toxicity?
Advise clients to withhold med and notify provider
Administer new dose based on serum lithium levels
What are nursing interventions for advanced indications of lithium toxicity?
Advise clients to withhold meds/ notify provider
Administer new dose based on serum lithium levels
If manifestations are severe, it may be necessary to promote excretion.
What is the nursing intervention of a client who has severe toxicity of lithium with lab values of 2.0-2.5?
Give alert clients an emetic.
Perform gastric lavage or administer urea, mannitol, or aminophylline to increase the rate of excretion.
What is the nursing intervention of a client with severe severe toxicity of lithium with lab values greater than 2.5?
What are facts about lithium?
Pregnancy category D
lithium is teratogenic, especially during the 1st trimester
Discourage clients from breastfeeding if lithium is necessary
Use cautiously in clients who have renal dysfunction, heart disease, sodium depletion or,dehydration.
What are medication/ food interactions of lithium?
Sodium is excreted with the use of diuretics.
Reduced serum sodium decreases lithium excretion, which can lead to toxicity.
Concurrent use of NSAID's will increase renal reabsorption of lithium, leading to toxicity.
Anticholinergics can induce urinary retention and polyuria, leading to abdominal discomfort.
Give examples of NSAID's.